A spike of overdoses linked to batches of the synthetic ​opiod fentanyl, mixed with heroin, have led RCMP to issue a warning to injection drug users in Vernon, B.C..

Fentanyl is a painkilling drug often sold in a slow-release patch, but which drug abusers chew, smoke, snort or inject for an immediate and extremely potent high.

'Sometimes when there's a bad batch like this it's really localized— it's a local dealer who is trying to make more money who just adds some fentanyl' - Barbara Levesque, John Howard Society

According to RCMP, the drug has been responsible for two deaths and at least four other overdoses in Vernon since the end of December.

But Barbara Levesque, of the John Howard Society, a non-profit helping to re-integrate offenders into the community in the North Okanagan/Kootenay, said she suspects there has been more close calls.

"From what we're hearing from our clients, there's probably been many, many more overdoses or very close calls where people are just recovering at home, they don't end up in the hospital," Levesque told Daybreak South's Chris Walker.

She said drug users she's spoken to know about the potential risks, and have been cautious in sourcing their drugs. 

"People do have trusted dealers, but … ultimately there's no way of knowing," she said. 

"Fentanyl is an opioid. It's an opioid same as heroin is. Anything that's an opioid is going to become a recreational drug."

'What we can do is help to keep people safe'

The high number of overdoses appears to be confined to Vernon, according to RCMP spokesperson Gord Molendyk, but Levesque said there have been a number of other warnings around the province.

Based on that, she believes the source of the mix is high up the supply chain.

Oxycodone

Green pills containing fentanyl - known as "green monsters", "green beans", "green jellies" or "street oxy" - have become increasingly available in Canada. (CBC)

"Sometimes when there's a bad batch like this it's really localized— it's a local dealer who is trying to make more money who just adds some fentanyl.

"That doesn't seem to be what's happening now, because there's reports from Abbotsford, Vancouver, Kamloops," she said.

Levesque said the society is talking to clients who they know are using injection drugs about the risk of bad batches of drugs, and checking in on their whereabouts.

"I don't think we can keep it off the street, but what we can do is help to keep people safe." 

She said talking about the risks associated with bad drugs can also lead to conversations about entering recovery programs.

"'Is this the time? Your friend has just died, there's been some overdoses — can we talk about recovery for you? Is that what you want to talk about?' That's how we approach it."

'My son's dead, the other guy's still alive'

Increasingly, fentanyl is being taken intentionally as a recreational drug in the form of green pills, known as counterfeit oxycodone, "green monsters", "green beans", "green jellies" or "street oxy".

in October 2014, Byron O'Connell, 27, died after overdosing on fentanyl while working in Alberta.

"He worked in the oil patch, and of course they work many, many days out in the field, and of course they come back and they go on these binges," his father Pat O'Connell told Daybreak South from his home in Cranbrook, B.C..

"They were at a party on Saturday night and somebody said, 'Hey I've got these little green pills. They're going to take you over the edge.' My son took two, the other fellow took one. My son's dead, the other guy's still alive."

O'Connell is now warning other young people about the risks of the drug.

"He was a smart, clean cut kid, had everything going for him. The friends of his that I've talked to — they were trying to get him out, and they've just explained to me how it just seems to keep grabbing you back in."

To hear more from Barbara Levesque and Pat O'Connell, click the audio labelled: Six fentanyl-heroin overdoses in Vernon.


The signs of opioid use

What others observe in users of opioids:

  • Drowsiness or "the nod."
  • Constricted or pinpoint pupils.
  • Slurred speech.
  • Impairment in attention or memory.

Early signs of a fentanyl overdose

  • Severe sleepiness.
  • Slow heartbeat.
  • Trouble breathing or slow, shallow breathing.
  • Cold, clammy skin.
  • Trouble with walking or talking.

Anyone observing these symptoms in someone who is suspected of taking fentanyl, heroin, oxycodone, or other illegal drugs, is advised to call 911 immediately.

Opioid withdrawal signs:

  • Dilated pupils.
  • Anxiety, irritability, anger (drug craving).
  • Agitation (cannot sit still).
  • Nausea, vomiting, diarrhea.
  • Sweats and chills, watery eyes, runny nose.
  • Yawning and insomnia.

(Source: The Royal, Ottawa Public Health)